SPECIAL OFFER: - Limited Time Only!
(The ad below will not display on your printed page)

Say YES to your FREE SUBSCRIPTION today! Simply fill in the form below and click "Subscribe". You'll receive American Baby® magazine ABSOLUTELY FREE! (U.S. requests only)

Email:

First Name:

Last Name:

Address:

City:

State:

Zip:

Mother's Birth State: 
Is this your first child?
Yes
No
Due date or child's birthdate:
Your first FREE issue of American Baby® Magazine packed with great tips and expert advice will arrive within 4 to 6 weeks. In the meantime, your e-mail address is required to access your account and member benefits online, but rest assured that we will not share your e-mail address with anyone. Free subscription is subject to publisher's qualifications. Publisher bases number of issues served on birth and due dates provided. Click here to view our privacy policy.

Dangerous Anti-Itch Creams

Question

I've heard that some children have been killed by the use of over-the-counter anti-itch creams. Is this true? Are they all unsafe? Which ones should I avoid for my daughter?

Answer

One would expect common first-aid creams to be fairly safe. However, there have been tragic, accidental deaths of young children caused by common over-the-counter remedies. Young children love to explore and experiment and put things in their mouths. These children had actually ingested a seemingly innocuous ointment or cream. They were dead minutes later.

The dangerous ingredient is called dibucaine. It's a powerful, topical anesthetic in the same class as Novocain or lidocaine. Of all the "caine" anesthetics, dibucaine is known to be the most lethal, if taken internally. Topical use is usually safe.

Dibucaine is an important ingredient in some ointments and creams commonly used to treat sunburn, insect bites, minor burns, cuts, scrapes, and scratches. It's sold as a pain-relief cream, an anti-itching cream, and as an ointment used to relieve discomfort from hemorrhoids. Somehow, first-aid creams seem safer than prescription drugs, and tubes of cream seem safer than bottles of pills. Appearances can be quite deceiving.

If taken internally, even small amounts of dibucaine can cause children to vomit, convulse, and turn blue -- followed by death from respiratory and cardiac arrest. This has happened to children within 10 to 20 minutes of putting a tube in their mouth.

Thankfully, the U.S. Consumer Product Safety Commission requires child-resistant tops for tubes containing more than 0.5 mg of dibucaine (or more than 5.0 mg of lidocaine).

Used as directed, these are safe, effective remedies. Young children, however, don't always follow directions. Make sure you keep all ointments and creams under the same lock-and-key as you keep prescription drugs and other medications.

 

The information on this Web site is designed for educational purposes only. It is not intended to be a substitute for informed medical advice or care. You should not use this information to diagnose or treat any health problems or illnesses without consulting your pediatrician or family doctor. Please consult a doctor with any questions or concerns you might have regarding your or your child's condition.